What is an equivalent pain reliever to Vicodin/hydrocodone?

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by nonnie1967, May 9, 2006.

  1. nonnie1967

    nonnie1967 New Member

    I have been on Vicodin for years, first for migraines only and then also for fibro pain. It is getting so that the itching this medicine causes me is nearly unbearable, even when I take Benedryl. There is no rash, so I don't think it's an allergy issue.

    I don't want to ask my doctor for alternatives, as when I've done that in the past he's done one of two things: 1) suggested something less potent, which does not stop the pain, or 2) just suggested withdrawing the Vicodin altogether. He doesn't like giving me narcotics AT ALL, but you know how it is...sometimes you just have to have the pain relief, and nothing else works!

    I don't want to look for another doc, as I really like everything else about him. I just know he is very concerned about the narcotics/addiction issue. (I'm working to educate him on this. :) )

    So I'm wondering, what else can I suggest to him that he would see as roughly equivalent to Vicodin (because he will veto anything he would see as "more potent"), that will give me equal pain relief without making me itch so badly? Is there another similar narcotic?

    I've tried Ultram, Ultracet, Esgic + (butalbital), and Darvocet with no success. (I know they are lesser analgesics.)

    Any ideas you have will be greatly appreciated. :)
  2. gladone

    gladone New Member

    Hi Nonnie,

    This is a tough one. Truth be told that if you are having an allergy to the vicodine then my answer may not help.

    I take Norco, which is in the same family of narcotic as vicodine. It has more of the actual pain med and less acetaminophen. I beleive there are three dosages. I happen to take the strongest which is 10/325. Meaning it has 10mg of narcotic and 325 mg of acetaminophen. I have found this works very well for me. Best of all it is in the same drug family/schedual of narcotic. So, your Doc should not mind rx'ing it.

    I hope this helps some,

    Gladone

    P/S.... as a side note, I also was having some itching associated with med's and my doc told me to avoid benedryl because it causes the symtems to worsen in alot of cases. I think it is due to the fact that your body becomes dependant on the med and then can no longer regulate its own histamine levels. Just a thought!!
  3. mme_curie68

    mme_curie68 New Member

    Codeine analogs (similar chemically but not identical) of Hydrocodone are Codeine, Dihydrocodeine, Oxycodone.

    If you are itchy on hydrocodone, these may not be any different for you, or maybe they could be just different enough. I have that problem with codeine, however I can take hydrocodone without the itchies.

    One of the best ones is Dilaudid - which is 2-hydromorphone. But if you battle with your doc over hydrocodone you're going to have a hell of a battle over Dilaudid - it's DEA Schedule II as opposed to Vicodin, which is a Schedule IV.

    Because of the reaction I had to codeine after my second daughter was delivered by c-section, they changed chemical structure a little more radically and the Dilaudid worked great.

    Technically, I shouldn't have any codeine - but when I had my root canal done, hydrocodone was the only option I had since I ran into trouble after office hours. In MA, you have to have a script and photo ID in hand in order to receive Schedule II prescription drug - a doctor can't call it in for you.

    Good Luck,
    Hugs,
    Madame Curie

    [This Message was Edited on 05/09/2006]
  4. nonnie1967

    nonnie1967 New Member

    Gladone, I'm wondering if that isn't essentially what I'm already on. I'm taking 10 mg. generic hydrocodone right now, although I usually have to take one and a half tablets to get pain relief. Sometimes two, if the pain is really bad.

    Maybe I'll try skipping the Benadryl and see if that helps after a while. I hadn't thought about that causing a problem before, but it makes sense.

    Madame Curie, you're right about the fight I'd have on my hands over Dilaudid! My doc said something once when we were discussing narcotics, almost sarcastically: "And then the natural progression would be to Percocet, and then to Dilaudid...."

    I don't see it happening. Even at a really low dose, he'd be concerned that I'd develop a tolerance and require higher dosages as I have with the hydrocodone. Not an unreasonable concern, I guess. I'm glad he's looking out for me; I just need to solve this pain problem in a way that we can both feel comfortable with, y' know?
  5. puddin827

    puddin827 New Member

    Darvocet works for me, don't have too many left so I have to cut back on them. Feel sort of "normal" when I take one
  6. gladone

    gladone New Member

    Hey Nonnie,

    If you are already on norco (or the generic) you may want to ask your doctor about going to see a pain mangt. Doctor. Your pain may be at a level that is no longer controlable with the med's your regular Doc is comfortable rx'ing.

    If your pain has not reached that level yet then it may just be a matter of control. From my own experience I know when I first started on pain med's I did not take them often enough to regulate my pain. I was alway's playing catch up, which is very hard to do with pain. It took many talks with my Doc and within my own head for me to realize I needed to maintain the med's in my system for them to work properly.

    If you are truely allergic to the Vicodine them you should be on something else. Pian is not an option (that's what my Doc say's) but neither is an intolerable allergy. Talk to your doctor soon, so you can get some real relief from both problems.

    Best wishes,
    Gladone



  7. Toga

    Toga Member

    I am on 90 mg. Cymbalta daily and my doctor gave me an Rx for 5 mg generic Vicodin for break through pain, which I have a lot of.

    I get itcy too and take Benedryl with it. I feel bad about that so I don't take the pain med very often at all. I have pretty constant pain. It's about a 7 or 8 and I rely mostly on Tylonol.

    Out of 30 pills I got in early January, there are 3 missing. I do take a Tramadol once in a while but it makes me itchy too, just not as bad. These are pills left over from dental work I had several months ago.

    Sometimes I go three weeks or more without any pain med but Tylonol, only when its really bad and we are going somewhere or having company.

    In the meantime, I don't accomplish much because of pain, mostly upper back and shoulder pain.

    This board is wonderful. So much good information. And, most of all, so much understanding.

    Toga
  8. IlivetocantoronXena

    IlivetocantoronXena New Member

    Lortab is in the same family as Vicoden and Hydro
    Best of luck,Michelle
  9. PVLady

    PVLady New Member

    Before changing your meds try Claritin, it is excellent for skin related allergies like itching, hives etc.

    It sounds like you should not give your doctor an excuse to take your Vicoden.

    You might consider asking for Lortabs 10/325 to reduce the amount of acetominephen with the Vicoden.

    It is bad for the liver. Maybe there is a remote chance your itching will decrease.

    The only other pain reliever I know which would not replace Vicoden (added to Vicoden) would be Darvocette, and Lidoderm pain patches.

    FYI in my humble opinion, I would stay away from Oxycontin/MS Contin. They gave me terrible itching and rash, along with many other difficult (but common) side effects. [This Message was Edited on 05/09/2006]
  10. rachel432

    rachel432 New Member

    most narcotics cause itching as a side effect. but if the vicodin (hydrocodone 5/500) is really bothering you some things that much some things that would be the closest in strngth to try would be tylenol #4 (codeine 40mg tylenol 325mg) or tylox/percocet (oxycodone 5mg tylenol 325mg). but if your dr. is reluctant to prescribe narcotics it may be difficult to talk him into switching. but sometimes the way a person reacts to one narcotic with the itching they don't react the same with another. it would be worth a try. i hope this helps.
    rachel
  11. Bruin63

    Bruin63 Member

    I get the 10mg, and then I also take, Vistril, which is a anti-histamine.
    FMS, can cause your body to produce more Histamine, than it needs, and some Med.s can cause this too.

    The Vistril, helps with any Nausea, I may get, and also it boots the Pain Med. Helps reduce the itching for sure.

    I also take Soma, so the combo, covers most of my Pain Symptoms, from SS, DDD, OA, IBS, etc.

    Also helps with Anxiety

    I also found that Xanax, at night helps me to sleep better and I can reduce my Meds. at night.
    I Hope you find something that will work for You to get rid of your Pain, without causing another reaction , to something else.

    SOmetimes, it's a real Battle, not only with the Dr.s but with finding the right Med's for us.

    You might want to consider going to a Pain Specialist, for a Consulation, then he/she can asses your Pain Load, and recommend, to your Dr., what Med, you should be on.

    This covers the Dr. too btw, for rx'ing Pain Meds, for you, a lot of Dr's are more afarid of the Govt. than in giving us the Pain Relief we are entitled to.

    Good luck, Hope you get what you need.
    Hug's,
    sharonk